Objective: To present an unusual case and proposed mechanism of bilateral spontaneous pneumothoraces with pneumomediastinum in a patient with intravenous methamphetamine use. Case report: Thin white man presented with confusion and chest pain after intravenous methamphetamine use. Initial workup found bilateral pneumothoraces with pneumomediastinum. Conservative management was initiated and subsequent radiographs and physical examination revealed subsequent improvement in pneumothoraces and pneumomediastinum. Conclusion: Intravenous methamphetamine use increases a wide number of inflammatory markers that can increase the risk of spontaneous pneumothoraces and pneumomediastinum. In patients with known risk factors, methamphetamine use can promote an increased incidence of spontaneous pneumothorax and pneumomediastinum.
All Science Journal Classification (ASJC) codes
- Pulmonary and Respiratory Medicine